Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 38, NWS Detroit, MI

June 23, 2021

NWS Detroit, MI issued this small craft advisory at Jun 23, 2021, 3:32 AM EDT. It took effect at Jun 23, 2021, 4:00 PM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2021, 3:32 AM EDT (07:32 UTC)
In effect from
Jun 23, 2021, 4:00 PM EDT
Expired
Jun 24, 2021, 5:00 PM EDT
In force
25 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

987 
WHUS73 KDTX 230732
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
332 AM EDT Wed Jun 23 2021

LHZ421-422-232015-
/O.NEW.KDTX.SC.Y.0038.210623T2000Z-210624T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
332 AM EDT Wed Jun 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EDT THURSDAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 27 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 6 AM EDT Thursday 
  with the largest waves expected around 4 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
833 
WHUS73 KDTX 231344
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
944 AM EDT Wed Jun 23 2021

LHZ421-422-240200-
/O.CON.KDTX.SC.Y.0038.210623T2000Z-210624T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
944 AM EDT Wed Jun 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM EDT THURSDAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 27 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 5 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI 
  and Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 6 AM EDT Thursday 
  with the largest waves expected around 8 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
594 
WHUS73 KDTX 240205
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1005 PM EDT Wed Jun 23 2021

LHZ421-422-241400-
/O.CON.KDTX.SC.Y.0038.000000T0000Z-210624T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
1005 PM EDT Wed Jun 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
THURSDAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 27 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI 
  and Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 8 AM EDT Thursday 
  with the largest waves expected around 8 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
874 
WHUS73 KDTX 240731
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
331 AM EDT Thu Jun 24 2021

LHZ421-422-241600-
/O.EXT.KDTX.SC.Y.0038.000000T0000Z-210624T1600Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
331 AM EDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 28 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI 
  and Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 7 AM EDT Thursday 
  with the largest waves expected around 9 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
466 
WHUS73 KDTX 241338
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
938 AM EDT Thu Jun 24 2021

LHZ421-422-242100-
/O.EXT.KDTX.SC.Y.0038.000000T0000Z-210624T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
938 AM EDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 28 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 5 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI 
  and Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 12 PM EDT Thursday
  with the largest waves expected around 12 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 23, 12:03 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 12:03 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1203 AM EDT Wed Jun 23 2021

.AVIATION...

Window of clear sky throughout the southeast Michigan airspace
overnight as nocturnal stability holds within lingering surface
ridging. A steady increase in mid level cloud then commences
Wednesday morning as warm air advection strengthens in modest
southerly flow. Some additional lowering of VFR cloud bases invof 5k
ft may commence during the afternoon, particularly should a low
coverage of showers materialize.

.DTW THRESHOLD PROBABILITIES...

* Low for ceilings of 5000 feet or less Wednesday late morning and
  afternoon.

&&

.PREV DISCUSSION...
Issued at 357 PM EDT Tue Jun 22 2021

DISCUSSION...

Unseasonably strong cold pool aloft /500mb temp of -23.5C observed
at WFO APX this morning breaking the daily record/ is tracking
across the central Great Lakes this afternoon with a compact vort
max clearly evident in water vapor imagery near Saginaw Bay. With
favorable mid-June surface heating today, this has been leading to
the development of numerous showers and a few thunderstorms
producing brief heavy downpours, gusty winds, and small hail in the
strongest cells given the relatively low freezing levels around 6000
ft. Most of the convection will remain tied to the height falls
tracking eastward north of the M-59 corridor as well as outflow from
earlier activity, though some isolated showers will spread along the
I-94 corridor. With the midlevel trough axis departing and diurnal
heating tapering off, expect convection to quickly dissipate during
the evening hours. Clear skies follow for tonight but light
southwest wind advects in slightly higher dew points and keeps lows
from bottoming out as low as what occurred this morning. Lows
Wednesday morning look to be in the upper 40s to lower 50s.

A low-level jet on the western periphery of 850mb ridging over the
Ohio Valley leads to developing convection over Iowa this evening.
The weak shortwave associated with this shears out over the Great
Lakes tomorrow and directs a plume of higher moisture into the area.
This will lead to mostly cloudy skies and a solid chance for showers
through the daylight hours. Rebounding midlevel heights in the wake
of the departing upper wave will limit instability prospects, so
thunder is not looking likely for tomorrow. 1000-500mb thicknesses
increase during the day and allow for highs to rise back into the
mid 70s despite more cloud cover. Rain chances and clouds thin
heading into the evening, but south to southwest wind continues to
advect in much milder and more humid air through the night and leads
to lows in the lower 60s.

A cold front drops into the upper Midwest on Thursday and stalls out
over the western Great Lakes heading into Thursday night. For us
locally, this keeps the southwest flow pumping in warmer air and
pushes highs well into the 80s. Mainly dry conditions currently
expected as the better forcing will remain tied near the quasi-
stationary front off to our west. However, rain chances will
increase from northwest to southeast through Thursday night as the
front inches nearer.

High confidence then exists for widespread rain Friday into Saturday
as a series of waves rides along the front and forces it eastward. A
heavy rain threat exists with this period as NAEFS and ECMWF
ensembles depict anomalously high PWATs approaching 2 inches
/exceeding the 99.5th climatological percentile/ due to Gulf
moisture advecting in ahead of the front. Soundings show a
relatively deep warm-layer with moist adiabatic profiles that
suggest efficient rainfall processes in the presence of ample lift.
Favorable lift does look to come into place Friday as right entrance
jet forcing slides overhead and a surface low tracks through. Severe
weather will be less of a concern due to limited instability, but
strong southwest flow ahead of the wave may provide enough momentum
for stronger gusts to be dragged down to the surface. Unsettled
weather looks to remain in the area through the weekend as an
amplified trough digs into the Midwest/western Great Lakes.

MARINE...

An area of showers with embedded isolated thunderstorms will move
move across portions of southern Lake Huron through late afternoon
today. Some scattered showers may impact Lake St. Clair as well.
This activity may lead to some localized hazardous boating
conditions produced by gusty outflow winds. Dry conditions should
take over by the evening hours and carry through tonight. South
southwesterly winds of around 10 knots or less hold through tonight
as well before gusts to around 20-25 knots become possible over Lake
Huron Wednesday and again Thursday during the afternoon and evening
time frame. Mostly dry conditions with some low chances for
precipitation through mid-week before more unsettled weather
conditions arrive late week into the weekend as southerly flow
increases ahead of a low pressure system.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...TF
MARINE.......AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 4:04 PM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 PM EDT Tue Jun 22 2021

MIZ047>049-053>055-060>063-232015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
404 PM EDT Tue Jun 22 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

An isolated thunderstorm remains possible late this afternoon mainly
north of I-69 with movement of west to east at 30 mph. Severe
intensity is not expected, however pea size hail and gusty winds to
35 mph are possible in the strongest storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next round of thunderstorms is expected Friday and Saturday.
Heavy rainfall along a slow moving front is the primary hazard in
this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ068>070-075-076-082-083-232015-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 PM EDT Tue Jun 22 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next round of thunderstorms is expected Friday and Saturday.
Heavy rainfall along a slow moving front is the primary hazard in
this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-232015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 PM EDT Tue Jun 22 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

An isolated thunderstorm is possible late this afternoon over
Saginaw Bay and Lake Huron with movement of west to east at 25 knots.
Severe weather is not likely, however pea size hail and gusts to 30
knots are possible in the strongest storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next round of thunderstorms is expected Friday and Saturday.
Heavy rainfall along a slow moving front is the primary hazard in
this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.